Diagnostic radiopacity and hepatotoxicity following chloroform ingestion: a case report

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Diagostic imaging can help in the management of toxicologic emergencies. The authors report on a patient who presented to the emergency department with coma and suppressed respirations after ingestion of an unknown substance.

Methods:

Ingestion of chloroform with radiopaque material in the bowel on abdominal radiograph was documented. The patient was treated with haemoperfusion, activated charcoal, and laxatives to decrease the toxicities.

Results:

Hepatotoxicity occurred on post-ingestion day 3 and elevation of liver enzymes reached peak levels on post-ingestion day 5. The patient received N-acetylsystein and supportive care during hospitalisation. The patient improved from hepatic dysfunction and was discharged without complication on post-ingestion day 11.

Conclusion:

Radiographic studies in toxicology may confirm a diagnosis and assist in therapeutic intervention.

Related Topics

    loading  Loading Related Articles